Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 50, NWS Jackson, KY

June 23, 2019McCreary County, Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 23, 2019, 6:03 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2019, 6:03 PM EDT (22:03 UTC)
Expired
Jun 23, 2019, 7:15 PM EDT
In force
72 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:54 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 23, 4:54 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
454 PM EDT Sun Jun 23 2019

.SHORT TERM...(This evening through Monday night)
Issued at 404 PM EDT SUN JUN 23 2019

A warm front lifting north across the Commonwealth has brought the
return of muggy summertime conditions to eastern Kentucky, with
surface dewpoints climbing into the low 70s. This has primed the
local airmass to support a surface-based CAPE gradient with values
of 1.5-3 kJ/kg. These higher values across the Bluegrass and Lake
Cumberland regions will support continuation of a line of storms
currently progressing eastward west of the I-65 corridor. Local
shear values however remain anemic, so this line and any additional
development downstream will remain disorganized and be rather pulsy
in nature. Nonetheless, could see a few briefly robust updrafts
capable of producing small hail and strong wind gusts. This threat
will deteriorate eastward into the Big Sandy region and far
southeast Kentucky as instability drops off and distance from an
upper impulse, moving through the lower Ohio Valley, increases.

Convection will simmer down in intensity later this evening with the
best chance for lingering showers being nearer to the Ohio River.
Not banking on widespread fog development at this point given
persistent low-mid level cloud cover, but could very well see some
in eastern river valleys as decoupling occurs later this
evening/tonight. Will have to monitor clearing trends in terms of
fog potential, especially in areas that receive rain.

Increasing southwest flow will take hold to begin the week with
eastern Kentucky in the warm sector of a nearly stacked low near the
western Great Lakes. This will support 0-6 km bulk shear values of
near 40 knots into the afternoon, suggesting genuine storm
organization given lingering clouds do not inhibit instability too
strongly. Nonetheless, height falls downstream of the western Great
Lakes larger scale wave and close proximity of the right entrance
region of an upper jet will promote plenty of forcing for ascent
along/ahead of a surface trough/front. Any hail that develops should
be less than dime size or so given relatively high freezing
levels, with the likely greater hazard being damaging wind gusts
as storms congeal in a linear fashion. Flooding concerns will be
lowered by storm motions of 45-50 mph, but will have to watch for
training through the afternoon.

Drier air will slowly filter in Monday night behind the departing
system as stubborn clouds keep temperatures seasonably mild.

.LONG TERM...(Tuesday through Sunday)
Issued at 440 PM EDT SUN JUN 23 2019

The period is expected to begin with an upper level low over
the Great Lakes moving into Ontario and a 500 mb trough axis
extending to the south moving east of the region early in the
period with westerly somewhat zonal flow from the Plains to the
eastern Conus. Heights should rise during the day on Tuesday in
the wake of this system as a ridge builds into the Southeast
Conus. At the surface, a surface boundary should dissipate near
the region Tue to Tuesday night with ridging building over the
Southern Appalachians.

Another weak shortwave trough should approach the TN and
Lower OH Valley area Tue night with the wave passing south of KY
and then dissipating over the Southeast while another northern
stream wave will move through the Great Lakes leaving the region
generally split between the two with sfc high pressure dominating.
Locally, height rises are anticipated again from Wed night into
Thu as ridging builds over Southern Rockies and Southern Plains
and extends into the MS Valley and eventually north through the
Plains. Ridging should also build over and remain near Bermuda and
into portions of the Southeast. A weakness between the ridges
over the Southeast to MS Valley region should persist into the
weekend, while a trough moves into the Maritimes and the
Northeast. Deeper moisture should return north starting on Thu and
linger into the weekend. Surface high pressure should remain in
place across the Appalachians into the weekend, though a cold
front will drop south of the Great Lakes associated with the
trough moving into the Maritimes and Northeast. This boundary may
reach the area to end the weekend.

Chances for convection will linger into early in the period, but
should diminish during the day on Tuesday. Dry weather should
prevail from late Tuesday into Thursday night. As moisture
increases, daytime heating will lead to isolated convection
mainly across the south and southeast for Friday. Chances will
return areawide with the trough passing into the Northeast this
weekend and a boundary beginning to approach from the north with
chances peaking on Saturday and Sunday afternoon and evening.

Temperatures will remain near normal for early Summer with the
warmest days from Thu to Sat with upper 80s common. Overnight lows
will range in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 213 PM EDT SUN JUN 23 2019

VFR conditions expected to largely prevail, with the exception
being under any showers or thunderstorms which develop. The best
chance for sub-VFR conditions will be from KSYM to KIOB and points
to the northwest late this afternoon and evening. The threat for
low level wind shear will need to be monitored west of this KSYM
to KIOB line late this evening into tonight, as speeds near FL020
may approach 35-40 knots at times outside of thunderstorms. Should
see enough cloud cover and mixing to negate widespread fog, but
will certainly see some valley fog overnight into Monday morning
as dewpoints increase and winds decrease. Additional showers/storms
may be possible Monday morning, approaching the end of the 18Z
TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...JP
AVIATION...GUSEMAN
Hazardous weather outlook, Jun 23, 4:18 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
418 PM EDT Sun Jun 23 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
418 PM EDT Sun Jun 23 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon through Tonight.

Thunderstorms will be possible late this afternoon through tonight,
with the highest probability being north of Interstate 64 this
evening. A few of the storms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday and Monday evening, with
the highest probability being during the afternoon into the early
evening. The strongest storms may contain small hail and damaging
winds. There is also a slight chance of thunderstorms on Friday
afternoon in counties near the Tennessee and Virginia borders.
There is another potential for thunderstorms areawide on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be requested Monday afternoon and evening.

GUSEMAN/JP

In the hours before

Special weather statement, Jun 23, 5:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
556 PM EDT Sun Jun 23 2019

KYZ083-232230-
Wayne-
556 PM EDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY...

At 556 PM EDT, a strong thunderstorm was located near Cabell, or 11
miles west of Monticello, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Monticello, Parmleysville, Oil Valley, Coopersville, Susie, Burfield,
Barrier, Parnell, Hidalgo, Rockeybranch, Slickford, Betsey, Frazer,
Cabell, Griffin, Zula, Mill Springs, Mount Pisgah, Powersburg and
Sunnybrook.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8495 3696 8492 3695 8490
      3697 8488 3698 8479 3696 8477 3698 8468
      3698 8467 3665 8474 3660 8478 3662 8499
      3668 8500 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2156Z 252DEG 27KT 3680 8505

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:56 PM EDTSpecial Weather StatementJKLWayne34 min
Jun 23, 6:29 PM EDTSpecial Weather StatementJKLRockcastle46 min
Jun 23, 6:58 PM EDTSpecial Weather StatementJKLEstill, Montgomery, Powell32 min
Jun 23, 7:04 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle56 min
Jun 23, 7:06 PM EDTSpecial Weather StatementJKLBath, Fleming54 min
Jun 23, 7:07 PM EDTSpecial Weather StatementJKLLaurel53 min
Jun 23, 7:21 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell39 min
Jun 23, 7:34 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Laurel, Owsley, Perry and 1 more56 min
Jun 23, 7:37 PM EDTSpecial Weather StatementJKLBreathitt, Estill, Lee, Morgan, Wolfe53 min
Jun 23, 7:54 PM EDTSpecial Weather StatementJKLElliott, Menifee, Morgan, Rowan66 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.